Missouri, 2003

Hail and Heavy Rain in Missouri, August 5, 2003

August 5, 2003 · NWS PAH · 2 events in 2 counties and zones

1 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 11:25 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 11:25 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT TUE AUG 5 2003

FORECAST CONCERN THIS PACKAGE IS HOW LONG TO KEEP CHANCE POPS IN THE
FORECAST.

A WEAK SURFACE BOUNDARY WAS POSITIONED ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA. DENSE FOG DEVELOPED LAST NIGHT IN AREAS JUST
NORTH OF THIS BOUNDARY. WITH LITTLE CHANGE IN THE BOUNDARY LAYER
CONDITIONS...I/M HAVING TROUBLE FINDING MANY REASONS WHY A SIMILAR
EVENT WILL NOT HAPPEN TONIGHT. CLOUD COVER APPROACHING FROM THE
NORTHWEST MAY HINDER THIS A BIT SO WILL ONLY MENTION /PATCHY DENSE
FOG/.  TONIGHT...AN AREA OF WEAK LOW PRESSURE...CURRENTLY OVER
OKLAHOMA...IS EXPECTED TO SLOWLY HEAD EAST TOWARDS THE
MID-MISSISSIPPI VALLEY. THIS WILL HELP LIFT THE AFOREMENTIONED
BOUNDARY BACK ACROSS THE AREA AND ACT AS A FOCUS FOR CONVECTIVE
DEVELOPMENT. ALSO WEDNESDAY A SHORTWAVE TROUGH IN THE NORTHWEST FLOW
IS PROGGED TO HEAD ACROSS THE NORTHERN PART OF THE AREA...THUS
HELPING THE CONVECTIVE POTENTIAL. TONIGHT WILL CONFINE PRECIP
CHANCES TO THE SOUTHWEST. ON WEDNESDAY WILL HAVE CHANCE POPS ALL
LOCATIONS WITH THE HIGHEST PERCENTAGE SOUTHWEST. WILL LINGER CHANCES
INTO THE EVENING HOURS WEDNESDAY DUE TO DIURNAL AFFECTS.

THURSDAY ANOTHER WEAK SHORTWAVE THROUGH PROGRESSING THROUGH THE
NORTHWEST FLOW MAY TRIGGER ADDITIONAL CONVECTION. ESPECIALLY ACROSS
EASTERN PARTS OF THE AREA. WILL HAVE NO MORE THAN A 30 POP EAST.

FROM FRIDAY INTO THE BEGINNING OF THE WEEKEND...THE UPPER RIDGE IN
THE WEST BUILDS A LITTLE STRONGER AND CLOSER TO THE AREA...HELPING
TO SHUNT THE ACTIVE WEATHER EAST OF THE REGION. WILL CONTINUE WITH A
DRY AND SLIGHTLY COOLER THAN NORMAL FORECAST FOR THIS PERIOD.

BY THE END OF THE WEEKEND...GUIDANCE IS IN AGREEMENT OF A TREND FOR
THE UPPER RIDGE IN THE WEST TO RETROGRADE FARTHER WEST AND THUS
ALLOW FOR THE UPPER TROUGH TO ALSO RETROGRADE CLOSER TO THE AREA.
THE DIFFERENCES COME IN THE FORM OF JUST HOW QUICKLY THAT TAKES
PLACE AND HOW LONG OF A PERIOD OF TIME THE INFLUENCE OF THE RIDGE
KEEPS ANY NORTHWEST-FLOW SHORTWAVE TROUGHS FROM AFFECTING OUR
WEATHER. THE GFS IS MORE AGGRESSIVE IN RETURNING THE FORECAST AREA TO
A WETTER PATTERN BY MONDAY. THE ECMWF THROUGH MONDAY STILL SHOWS THE
AXIS OF A STRONGER RIDGE CLOSER TO THE AREA. THE CANADIAN SOLUTION
WAS ABOUT A DAY QUICKER THAN THE GFS HAVING A RETURN OF PRECIP TO
THE AREA AS EARLY AS SUNDAY. WILL GO WITH THE CONSENSUS OF THE THREE
WHICH WOULD AVERAGE CLOSE TO THE GFS.

DFS
Hazardous weather outlook, Aug 5, 4:00 AM CST, 9 hours 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE STORMS TODAY AND
TONIGHT...GENERALLY SOUTH OF A LINE FROM MARBLE HILL...THROUGH CAPE
GIRARDEAU...PADUCAH...AND HOPKINSVILLE TO ELKTON. A FRONTAL BOUNDARY
LAY STALLED OVER THE AREA THIS MORNING WHICH WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT...ESPECIALLY THIS AFTERNOON AND EVENING. THIS
BOUNDARY WILL CONTINUE TO MEANDER OVER THE AREA BEFORE WASHING OUT
LATER THIS EVENING. THE MAIN HAZARD WITH ANY THUNDERSTORMS THAT DO
GO SEVERE TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE STORMS ARE NOT ANTICIPATED AFTER TONIGHT. HOWEVER
...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND/OR TONIGHT.

KH

In the hours before

Local storm report, Aug 5, 8:32 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
932 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MASONVILLE                KY   WIND DAMAGE
08/04/03   DAVIESS                        TREES DOWN BETWEEN
                                          MASONVILLE AND HABIT.
Local storm report, Aug 5, 9:18 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CLINTON                   KY   WIND DAMAGE
08/04/03   HICKMAN                        DAMAGE TO EMS BUILDING
                                          AND TO ROOF OF A LARGE
                                          STORAGE SHED.  TREES
                                          DOWN.

The radar

The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Butler

When
August 5, 1:52 PM CST
Where
Butler County, 1 mi W of Poplar Bluff
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.417

Heavy Rain, Ripley

When
August 5, 4:00 PM CST to 4:50 PM CST
Where
Ripley County, 7 mi N of Doniphan
Reported by
TRAINED SPOTTER
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Water was over County Road 18 in northern Ripley County. Thunderstorms produced moderate to heavy rain over northern parts of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378899, 5378900.